Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 5, 2021Boone County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 5, 2021, 1:07 AM EDT for Boone County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 1:07 AM EDT (05:07 UTC)
Expired
Aug 5, 2021, 1:30 AM EDT
In force
23 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Boone County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS81 KRLX 050507
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
107 AM EDT Thu Aug 5 2021
 
WVZ013-025-026-050530-
Boone WV-Lincoln WV-Logan WV-
107 AM EDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southeastern
Lincoln, north central Logan and northwestern Boone Counties through
130 AM EDT...

At 107 AM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Madison, Julian, Danville, Foster, Turtle Creek, Woodville, Sharples,
Alkol, Mud and Jeffrey.

This includes Route 119 between mile markers 39 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3790 8175 3791 8198 3819 8201 3816 8167
TIME...MOT...LOC 0507Z 184DEG 12KT 3798 8186 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 10:29 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 10:29 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1029 PM EDT Wed Aug 4 2021

.SYNOPSIS...
Upper disturbance exits tonight and Thursday. Gradual warming
trend continues into early next week with isolated to scattered
thunderstorms possible just about every afternoon.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1029 PM Wednesday...

Convection has mostly tapered off across the area, but a small
and nearly stationary cluster of storms is still lingering in
eastern Raleigh/Wyoming counties. This activity should continue
to fade over the next hour or two. Lingering mid level cloud
cover from the convection and upper troughing have also kept
temperatures a bit warmer than previous forecast and as a
result, have made a few adjustments to hourly temperatures.

As of 614 PM Wednesday...

Made a quick update to PoPs based on latest radar trends which
shows that scattered showers and storms are continuing across
parts of the region this evening along/near a surface trough.
As instability begins to diminish with the loss of heating,
still expecting to see an overall decrease in coverage of this
activity later this evening. However, upper troughing aloft
combined with outflow boundaries may allow some activity to
linger slightly longer into the late evening hours so will
continue to monitor trends and hi-res guidance as the evening
continues.

As of 235 PM Wednesday...

Mid/upper level low/vort max over the area easily visible as
baroclinic leaf/S-curve on GOES-R imagery, even a well defined
comma head most evident on vapor channels. Associated light rain
showers were moving slowly north-northeastward through the Tug
Fork area, with more stout convection beginning to fire in
eastern KY, in breaks behind the leaf.

Afternoon heating is likely to expand convective coverage where
sufficient heating occurs, mainly out ahead of the comma head,
across east/northeast portions of the forecast area. However,
breaks were developing with the leaf/comma head and, with the
convection firing to the west, have allowed the chance for
thunderstorms just about anywhere in the forecast area this
afternoon and evening. With dew points in the lower to mid 60s,
and the slow moving mid/upper level disturbance over the area,
have again allowed thunderstorms to persist well into this
evening, before slowly waning tonight.

Low shear and modest CAPE will lead to sub-severe thunderstorms
with brief heavy downpours, and DAPE induced downbursts, but PW
values only around an inch and a third or less should keep
rainfall amounts manageable/localized.1

The valley fog forecast tonight is a persistence forecast,
given similar dew points, and fog formation early this morning
even where it had not rained last night. However, altocumulus
associated with the upper level disturbance lowers confidence in
the dense fog forecast.

The mid/upper disturbance continues to move slowly east on
Thursday, still close enough for the chance for afternoon
thunderstorms in and near the mountains. Convective parameters
remain similar to today with PW values just over an inch and
light flow/shear, and a mid level cap begins to develop. Nothing
more than brief downpours/gusts should result.

Used the MET for cooler valleys early Thursday morning, otherwise
central guidance temperatures and dew points reasonable.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 235 PM Wednesday...

High pressure ridge builds in for the rest of Thursday with
maybe a few lingering showers leftover from an upper level wave
that should be kicked out to the northeast by Thursday night.
These potential showers should only be confined to the northeast
mountainous area. High pressure dominates Friday with little in
the way of any chances for a diurnal pop-up shower with drier
air filtering in. An elongated trough moves in from the west by
the late morning on Saturday enhancing chances of showers/storm
over our western periphery of the CWA. As the trough moves
overhead through the day chances will spread throughout the
entire CWA, especially by the late afternoon when daytime
heating kicks in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 235 PM Wednesday...

The aforementioned feature should flatten out by the late
evening on Saturday therefore decreasing any chances for
showers into the overnight as high pressure builds in from the
west. High pressure will influence Sunday into Monday with
little in the way of precipitation as a lack in moisture will
be apparent. A warming trend will commence with temperatures
increasing to the low 90's, anomalously higher than the
climatological norm. By late Monday, a low pressure system
forecast to travel east across the northern side of the Great
Lakes will influence the area by creating the possibility for
showers/storms as the feature drops a frontal boundary across
our area. Being so far out, was surprised long range models
still had a good handle on timing and location, therefore
accepted blended model guidance which equated to chance showers
and storms for Tuesday and Wednesday. Temperatures will continue
to hover above average for this time of year past the long term.
Hopefully this aforementioned system will deliver the needed
precipitation to prevent any further drought conditons across
certain locations of the area who are in drought condition zero.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 803 PM Wednesday...

Isolated to scattered showers and storms should continue to
weaken over the new few hours with the loss of daytime heating,
so most terminals should remain VFR through the late evening
hours. However, latest radar imagery does show a few
thunderstorms in the vicinity of KCKB, so brief MVFR/IFR vsby
restrictions will be possible there the first hour or so of the
TAF period.

Flight conditions are expected to deteriorate area-wide
overnight as dense valley fog develops. This may result in
IFR/LIFR conditions at terminals that are in close proximity to
where fog develops and have included mention of fog and/or mist
at all TAF sites expect for KBKW overnight. Any fog that does
develop is expected to dissipate around 12Z-13Z Thursday and VFR
conditions should then mainly prevail area-wide through the
remainder of the day. However, isolated showers and thunderstorms
could develop Thursday afternoon and evening in the higher
elevations so brief restrictions can't be completely ruled out
at KBKW/KEKN, but this activity should be fairly weak so will
not include mention in TAFs at the moment. In addition, mainly light
and variable surface flow is expected throughout the day on
Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, duration, and intensity of fog
overnight tonight and early Thursday morning may vary from TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 08/05/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    M    H    L    L    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    M    L    L    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    L    L    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    L    L    L    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    H

AFTER 00Z FRIDAY...
IFR restrictions possible early Friday morning, and possibly
subsequent mornings into early next week, due to valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM/RG
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RG
Hazardous weather outlook, Aug 4, 3:19 AM EDT, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
319 AM EDT Wed Aug 4 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-050730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
319 AM EDT Wed Aug 4 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 7:07 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             LOST CREEK              39.16N  80.35W
08/04/2021  M0.75 INCH       HARRISON           WV   SOCIAL MEDIA

            REPORT OF 0.75 IN HAIL FOR 15 MINUTES

&&

EVENT NUMBER RLX2100812

ROCHE
Special weather statement, Aug 4, 10:11 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
1011 PM EDT Wed Aug 4 2021

WVZ034-515-516-050245-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
1011 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of south central
Raleigh and east central Wyoming Counties through 1045 PM EDT...

At 1009 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coal City, or 11 miles northwest of Camp Creek. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coal City, Rhodell, Josephine and Herndon.

This includes West Virginia Turnpike between mile markers 34 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3749 8134 3768 8137 3770 8112 3761 8114
      3760 8114 3759 8115 3758 8120 3754 8120
      3751 8122 3750 8123 3749 8127
TIME...MOT...LOC 0209Z 186DEG 1KT 3759 8126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08
Local storm report, Aug 4, 10:18 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     FLASH FLOOD      SHINNSTON               39.39N  80.30W
08/04/2021                   HARRISON           WV   PUBLIC

            WATER INTO RESIDENCES 583 SOUTH PIKE STREET AND IN VAN
            RUFUS DRIVE.

&&

EVENT NUMBER RLX2100813

ROCHE
Local storm report, Aug 4, 10:59 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     MOUNT CLARE             39.22N  80.35W
08/04/2021                   HARRISON           WV   SOCIAL MEDIA

            TREES DOWN IN MOUNT CLARE

&&

EVENT NUMBER RLX2100814

ROCHE
Special weather statement, Aug 5, 12:09 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
1209 AM EDT Thu Aug 5 2021

WVZ015-517-050500-
Kanawha WV-Northwest Fayette WV-
1209 AM EDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southeastern Kanawha
and northwestern Fayette Counties through 100 AM EDT...

At 1208 AM EDT, Doppler radar was tracking a strong thunderstorm over
Powellton, or 11 miles west of Fayetteville, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge,
Pratt, Burnwell, Powellton, Handley, Dawes, Sharon and Eskdale.

This includes West Virginia Turnpike between mile markers 65 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3824 8150 3825 8119 3823 8119 3823 8115
      3824 8114 3821 8111 3801 8119 3801 8143
TIME...MOT...LOC 0408Z 184DEG 13KT 3808 8132

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JP
Special weather statement, Aug 5, 1:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
107 AM EDT Thu Aug 5 2021

WVZ013-025-026-050530-
Boone WV-Lincoln WV-Logan WV-
107 AM EDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southeastern
Lincoln, north central Logan and northwestern Boone Counties through
130 AM EDT...

At 107 AM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Julian, Danville, Foster, Turtle Creek, Woodville, Sharples,
Alkol, Mud and Jeffrey.

This includes Route 119 between mile markers 39 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3790 8175 3791 8198 3819 8201 3816 8167
TIME...MOT...LOC 0507Z 184DEG 12KT 3798 8186

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:11 PM EDTSpecial Weather StatementRLXRaleigh34 min
Aug 4, 10:40 PM EDTFlash Flood WarningRLXRaleigh, Wyoming3 hr
Aug 5, 12:09 AM EDTSpecial Weather StatementRLXFayette51 min
Aug 5, 1:18 AM EDTAreal Flood WarningRLXRaleigh, Wyoming4 hr
Aug 5, 1:49 AM EDTSpecial Weather StatementRLXBoone26 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.